Colorado, 2010

High Wind in Colorado, February 13, 2010

February 13, 2010 · NWS BOU · 3 events in 3 counties and zones

Locally strong winds developed ahead of an approaching storm system. Peak wind gusts included: 89 mph in Boulder, 80 mph, 2 miles east of Livermore; and 78 mph atop Loveland Pass.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Locally strong winds developed ahead of an approaching storm system. Peak wind gusts included: 89 mph in Boulder, 80 mph, 2 miles east of Livermore; and 78 mph atop Loveland Pass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Feb 12, 2:40 PM MST, 12 hours 38 minutes earlier.

Area forecast discussion, Feb 12, 2:40 PM MST, 12 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
240 PM MST FRI FEB 12 2010

.SHORT TERM...THE UPPER LEVEL RIDGE AXIS WILL REMAIN TO THE WEST OF
COLORADO TONIGHT WITH A MODERATE NORTHWESTERLY FLOW ALOFT OVER CO.
MDLS DO NOT SHOW MUCH IN THE WAY OF QG ASCENT TONIGHT...BUT FVBL AND
PERSISTENT OROGRAPHIC COMPONENT IN THE HIGH COUNTRY SHOULD ADD UP TO
SOME LIGHT SNOW THERE OVERNIGHT.  WL STICK WITH AMOUNTS OF 3 INCHES
OR LESS.  GUSTY WINDS AGAIN IN THE FOOTHILLS WITH GUSTS TO 50 MPH
POSSIBLE.  SHUD BE NO SURPRISES OVER THE NERN PLAINS THIS EVENING SO
WITH MAINLY MID AND HIGH LEVEL CLOUDIENESS MOVING OVER THE AREA.
ONLY POSSIBILITY MAY BE ALONG THE NORTHERN BORDER LATE THIS
AFTN/ERLY EVENING.  ON SATURDAY...MSTR AGAIN DEEPENS OVER THE
MOUNTAINS AS A 100+ KT JET (ASSOCIATED WITH ANOTHER SHORT WAVE TROF
DROPPING INTO THE NRN PLAINS) NOSES INTO NWRN CO IN THE AFTN.  OUR
CWFA ON THE FVBL SIDE OF THE UPPER JET WITH MID LVL INSTBY
INCREASING IN THE AFTN.  THIS COUPLED WITH FVBL OROGRAPHICS SHUD
ALLOW FOR 2 TO 5 INCHES IN THE MTNS.  LOCALLY HEAVIER BANDED PCPN
NOT OUT OF THE QUESTION. IF THIS TRANSPIRES THEN A WINTER WEATHER
ADVSY MAY BE NECESSARY.  WL LET LATER SHIFTS MAKE THIS
DETERMINATION.  AS FOR THE NERN PLAINS...GUSTY WINDS AGAIN POSSIBLE
ALONG THE FRONT RANGE ERLY SATURDAY MORNING.  COULD SEE INITIAL
FRONTAL BOUNDARY PUSH INTO THE NERN PLAINS LATE IN THE DAY.  THIS
COUPLED WITH MID LEVEL LAPSE RATES AROUND 9C/KM COULD PRODUCE SOME
RAIN/SNOW SHOWERS.  THE GFS/ECMWF BOTH HINT AT THIS WHILE THE NAM
DELAY GENERATING ANY QPF TIL AFTER 00Z. WL GO WITH ISOLD POPS OVER
THE PLAINS FOR NOW.  AS FOR HIGH TEMPERATURES...THE NAM THE COLDEST
ON SATURDAY WITH HIGH IN THE MID 30S...VS THE GFS IN THE MID 40S.
WL SIDE WITH THE WARMER VERSION BUT SHAVE A COUPLE DEGREES OFF THE
GRIDS...ESPECIALLY ALNG THE NORTHERN BORDER.

.LONG TERM...UPPER LEVEL TROUGH WILL BE LOCATED OVER THE DAKOTAS AND
A COLD FRONT WILL BE MOVING SOUTH ACROSS WYOMING SATURDAY EVENING TO
START OFF THE LONG TERM PERIOD. THE COLD FRONT WILL PUSH ACROSS
EASTERN COLORADO SATURDAY NIGHT. THE UPPER LEVEL TROUGH WILL DROP
SOUTH INTO EASTERN NEBRASKA BY SUNDAY MORNING. EXPECT WIDESPREAD
SNOW ACROSS THE MOUNTAINS SATURDAY NIGHT DUE TO THE FRONTAL
PASSAGE...GOOD OROGRAPHIC FLOW AND A 100 KNOT JET OVERHEAD. LOOKS
LIKE SOME LIGHT SNOW WILL MOVE ACROSS THE URBAN CORRIDOR AND EASTERN
PLAINS AFTER MIDNIGHT SATURDAY NIGHT INTO EARLY SUNDAY. ANY
ACCUMULATION IS EXPECTED TO BE LIGHT. HOWEVER WITH THE JET MOVING
OVERHEAD CAN'T RULE OUT ISOLATED HIGHER AMOUNTS IF SNOW BANDS FORM.
SUNDAY WILL BE COOLER BEHIND THE FRONT. DRY AIR WILL QUICKLY MOVE
INTO THE AREA SUNDAY. BY AFTERNOON MOST OF THE AREA WILL BE DRY AND
BY EVENING THE ENTIRE AREA WILL BE DRY. WITH CLEARING BEHIND THE
FRONT...SUNDAY NIGHT LOWS WILL BE COLD.

NORTHWEST FLOW WILL PERSIST NEXT WEEK. WILL KEEP LOW POPS IN THE
FORECAST FOR THE CHANCE OF OROGRAPHIC SNOW MONDAY THROUGH WEDNESDAY.
LOWER ELEVATIONS WILL STAY DRY AND MILD. AN UPPER LEVEL TROUGH
EMBEDDED IN THE NORTHWEST FLOW WILL BRING THE NEXT CHANCE FOR
WIDESPREAD SNOW LATE WEDNESDAY AND THURSDAY. THE GFS...ECMWF AND THE
GEM ALL SHOW A TROUGH DURING THIS TIME PERIOD. SO CONFIDENCE IS A
LITTLE HIGHER THAN NORMAL...BUT WITH THIS SYSTEM BEING 6 TO 7 DAYS
OUT AND THE UNCERTAINTY IN THE TIMING WILL KEEP POPS IN THE
SCATTERED RANGE.
&&

.AVIATION...VFR CONDITIONS EXPECTED THROUGH 18Z SATURDAY.  WLY WINDS
THIS AFTN...SHUD TRANSITION TO DRAINAGE AFTER 02Z BUT IT MAY BE MORE
ENHANCED.  CIGS ARE EXPECTED TO LOWER AFTER 21Z SATURDAY WITH THE
POSSIBILITY OF ISOLD RAIN/SNOW SHOWERS AT THAT TIME.  CIGS COULD
DROP INTO THE MVFR RANGE AT THAT TIME.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

COOPER/MEIER
Hazardous weather outlook, Feb 12, 10:58 AM MST, 16 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1058 AM MST FRI FEB 12 2010

COZ030>051-131300-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1058 AM MST FRI FEB 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

MOISTURE IN NORTHWEST FLOW ALOFT WILL PRODUCE LIGHT SNOW IN THE
MOUNTAINS ESPECIALLY LATER THIS AFTERNOON THROUGH TONIGHT.
ACCUMULATIONS OF 2 TO 5 INCHES WILL BE POSSIBLE...HEAVIEST ALONG
NORTHWEST FACING SLOPES.  IN THE FOOTHILLS WEST WINDS WILL INCREASE
BY TONIGHT.  WIND SPEEDS WILL RANGE FROM 20 TO 30 MPH WITH A FEW
GUSTS TO 50 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SNOW WILL BE LIKELY IN THE MOUNTAINS SATURDAY AND SATURDAY NIGHT
WITH ACCUMULATIONS UP TO 6 INCHES BY SUNDAY MORNING. THERE WILL BE A
CHANCE OF SNOW ON THE PLAINS LATE SATURDAY AFTERNOON CONTINUING INTO
EARLY SUNDAY AFTERNOON. SNOW ACCUMULATIONS WILL BE LIGHT FOR THE
URBAN CORRIDOR AND EASTERN PLAINS WITH AMOUNTS AN INCH OR LESS. THE
FOOTHILLS ARE EXPECTED TO RECEIVE UP TO 3 INCHES. LIGHT MOUNTAIN
SNOW WILL BE POSSIBLE MONDAY THROUGH WEDNESDAY...MAINLY WEST OF THE
CONTINENTAL DIVIDE. THERE WILL BE A CHANCE FOR SNOW OVER THE URBAN
CORRIDOR AND EASTERN PLAINS WEDNESDAY NIGHT AND THURSDAY AS THE NEXT
SYSTEM MOVES THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

COOPER/MEIER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Larimer County Below 6000 Feet / Nw Weld County

When
February 13, 3:18 AM MST
Where
Larimer County Below 6000 Feet / Nw Weld County forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.611, -104.926 (the zone’s center; the record gives no point)

High Wind, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
February 13, 4:00 AM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Measured
68 kt (78 mph) measured gust
Reported by
Mesonet
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

High Wind, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County

When
February 13, 7:47 AM MST
Where
Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
Measured
89 kt (102 mph) measured gust
Reported by
Mesonet
Coordinates
39.878, -105.220 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, February 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 211514, 211513, 211515.